Alert archive / Florida / High Wind Warnings in 2023
High Wind Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this high wind warning at Dec 17, 2023, 2:24 AM EST for Dixie County, Taylor County, Florida. It was in force for 11 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2023, 2:24 AM EST (07:24 UTC)
- Expired
- Dec 17, 2023, 1:00 PM EST
- In force
- 11 hr
- Issued by
- NWS Tallahassee, FL
Counties Dixie County, FL, Taylor County, FL
The radar
The Tallahassee radar (KTLH), 111 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 3:52 AM EST | RAIN 6 | 3 Ese Old Town, FL | FSWN Fanning Springs WeatherSTEM storm total so far. |
| Dec 17, 5:16 AM EST | RAIN 7 | 3 Ese Old Town, FL | The FSWN Fanning Springs WeatherSTEM measured a storm total of 7.00 inches of rain so far. |
| Dec 17, 5:25 AM EST | RAIN 8.01 | 5 Ssw Fletcher, FL | Ambient weather station storm total so far. |
| Dec 17, 5:25 AM EST | RAIN 8.01 | Old Town, FL | Ambient weather station storm total so far. |
| Dec 17, 6:15 AM EST | NON-TSTM WND GST 41 | Perry-Foley Airport, FL | KFPY gusted to 41 mph. |
| Dec 17, 6:30 AM EST | NON-TSTM WND DMG | 2 Ne Perry, FL | Several trees down through the city of Perry. |
| Dec 17, 7:26 AM EST | NON-TSTM WND GST 45 | 1 W Steinhatchee, FL | Davis weather station in Steinhatchee reported 45 mph wind gust. |
| Dec 17, 10:10 AM EST | NON-TSTM WND DMG | Cross City, FL | Tree and powerline down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WWUS72 KTAE 170724 NPWTAE URGENT - WEATHER MESSAGE National Weather Service Tallahassee FL 224 AM EST Sun Dec 17 2023 FLZ128-134-171800- /O.UPG.KTAE.WI.Y.0012.000000T0000Z-231217T1800Z/ /O.NEW.KTAE.HW.W.0001.231217T0724Z-231217T1800Z/ Coastal Taylor-Coastal Dixie- Including the cities of Adams Beach, Blue Springs, Cedar Island, Dekle Beach, Fish Creek, Howell Place, Yellow Jacket, Horseshoe Beach, Jena, Shired Island, and Suwannee 224 AM EST Sun Dec 17 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts of 50 to 60 mph. * WHERE...Coastal Taylor and Coastal Dixie Counties. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest wind gusts are expected to occur between 7 AM EST and 10 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ FLZ114-115-171800- /O.CON.KTAE.WI.Y.0012.000000T0000Z-231217T1800Z/ Coastal Gulf-Coastal Franklin- Including the cities of Oak Grove, Odena, Port St. Joe, White City, Beacon Hill, Overstreet, Saint Joe Beach, Apalachicola, Apalachicola Airport, Bay City, Tilton, Creels, Hays Place, and High Bluff 224 AM EST Sun Dec 17 2023 /124 AM CST Sun Dec 17 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON... * WHAT...North winds around 25 mph with gusts up to 45 mph. * WHERE...Coastal Gulf and Coastal Franklin Counties. * WHEN...Until 1 PM EST /noon CST/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ FLZ016>019-027>029-034-118-127-GAZ127>131-145>148-156>161-171800- /O.CON.KTAE.WI.Y.0012.000000T0000Z-231217T1800Z/ Gadsden-Leon-Inland Jefferson-Madison-Inland Wakulla- Inland Taylor-Lafayette-Inland Dixie-Coastal Jefferson- Coastal Wakulla-Worth-Turner-Tift-Ben Hill-Irwin-Mitchell- Colquitt-Cook-Berrien-Decatur-Grady-Thomas-Brooks-Lowndes-Lanier- Including the cities of Littman, Quincy, Quincy Airport, Santa Clara, Wetumpka, Chattahoochee, Hardin Heights, Bradfordville, Capitola, Chaires, Chaires Crossroads, Killearn Estates, Killearn Lakes, Maclay State Gardens, Tallahassee, Alma, Capps, Casa Blanco, Dills, Drifton, Festus, Jarrott, Monticello, Lovett, Cherry Lake, Hanson, Hopewell, Madison, Pinetta, Bethel, Hilliardville, Wakulla Springs, Athena, Boyd, Bucell Junction, Cabbage Grove, Carbur, Econfina, Fenholloway, Perry, Midway, Buckville, Cooks Hammock, Day, Mayo, Cross City, Cross City Airport, Hines, Jonesboro, Old Town, Buckhorn, Medart, Panacea, Sopchoppy, Port Leon, Saint Marks, Alfords, Gammage, Gordy, Isabella, Red Rock, Sylvester, Sylvester Airport, Ashburn, Hobby, Worth, Chula, Harding, Sunsweet, Tifton, Ashton, Bowens Mill, Fitzgerald, Fitzgerald Municipal A/P, Queensland, Westwood, Waterloo, Abba, Irwinville, Ocilla, Branchville, Camilla, Mitchell Co A/P, Cotton, Pelham, Moultrie, Moultrie Municipal A/P, Spence Airport, Adel, Cook Co A/P, Greggs, Pine Valley, Barneyville, Laconte, Massee, Berrien Co A/P, Cottle, Nashville, Weber, Bannockburn, Ausmac, Bainbridge, Decatur Co A/P, Hanover, Lynn, Steinham Store, West Bainbridge, Beachton, Cairo, Capel, Elpino, Grady Co A/P, Moncrief, Pine Park, Dillon, Metcalf, Pasco, Thomasville, Blue Springs, Brooks Co A/P, Dixie, Empress, Nankin, Quitman, Grooverville, Valdosta, Valdosta Regional Airport, Courthouse, Lakeland, and Teeterville 224 AM EST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...North winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Portions of the Big Bend of Florida and south central and southwest Georgia. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DVD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this high wind warning went out at Dec 17, 12:57 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 17, 12:57 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1257 AM EST Sun Dec 17 2023
...New AVIATION...
.UPDATE...
Issued at 919 PM EST Sat Dec 16 2023
The main change to the forecast with this update was to expand
the wind advisory westward to the Flint River in GA and Gadsden,
Leon, and Wakulla counties in the FL Big Bend. The trend in the
00z guidance has been to shift stronger North-Northeast winds
further northwest. As drier air works into the low-levels and
lapse rates become dry adiabatic Sunday morning, model soundings
support wind gusts of 35 to 45 mph in the advisory area, with
some brief gusts around 50 mph possible.
No changes to the Flood Watch for portions of Southwest GA/
FL Big Bend or the Coastal Flood Advisory for Dixie County.
Please see the hydrology section below for more details.
For the marine, a storm waring was issued for the nearshore
waters from the Suwannee River to Keaton Beach and offshore
waters from Suwannee River to Apalachicola FL. More details
in the marine section below.
&&
.NEAR TERM...
(Through Sunday)
Issued at 235 PM EST Sat Dec 16 2023
A Gulf low is expected to continue deepening through the
evening tonight, moving to the northeast just south of our area.
Moderate to heavy rain is expected to occur across the majority
of the CWA throughout the near term forecast period.
The Gulf low is currently located over the central Gulf of Mexico
and will follow a northeasterly trajectory toward the Nature Coast
of Florida. A continually strengthening pressure gradient is
expected through this evening into tomorrow with strong gusts over
our waters to our Forgotten Coast counties through eastern FL Big
Bend and easternmost SW Georgia counties. As such, a wind advisory
has been issued for the aforementioned areas with sustained winds
ranging from 25-30mph possible and gusts as high as 35-40 mph. In
addition, the saturated soils will make it easier for winds to
knock down trees with the wind advisory following where the
higher-end amounts of rainfall is expected.
With respect to rainfall, areas west of the Apalachicola River will
see around 0.5-1" with areas east receiving the more substantial
totals ranging from 1-4". Our Extreme SW GA and easternmost FL Big
Bend counties may see 3-4" with some locally higher amounts
possible. Flooding concerns remain somewhat elevated as the area
remains saturated from previous rain events, particularly in our FL
Big Bend counties. As a result, a flood watch has been issued for
our easternmost SW GA and FL Big Bend counties.
Following the Gulf low, breezy northwest flow will fill into the
region bringing dry conditions to the area once again with
conditions expected to improve by late Sunday afternoon.
&&
.SHORT TERM...
(Sunday night through Monday night)
Issued at 235 PM EST Sat Dec 16 2023
The low pressure system will continue to clear the area Sunday
night into Monday with breezy northwesterly flow expected to
prevail. A secondary cold front will swing through the area Monday
night into Tuesday bringing with it a reinforcing dose of cold
air.
Cooler temperatures will move in with high temperatures around 60
on Monday afternoon and temperatures dropping into the low to mid
30s by Tuesday morning as cold air behind the front continues to
move in.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 235 PM EST Sat Dec 16 2023
Coldest day of the upcoming week will be on Tuesday with high
temperatures struggling to climb into the 50s under strong cold
air advection behind the overnight front. Breezy northwest winds
will slowly subside through the afternoon as surface high
pressure moves in. With mostly clear skies, dry conditions, and
calming winds we'll likely see a good night for radiational
cooling and low temperatures should drop to around 30 across the
region.
Temperatures warm up slowly through the remainder of the week with
zonal upper level flow and no systems of significance expected
through the week. Dry conditions should prevail with our only
chance at rain possibly occuring later in the week as low-level
moisture begins to increase next weekend.
&&
.AVIATION...
(06Z TAFS)
Issued at 1256 AM EST Sun Dec 17 2023
A large of area of moderate to occasionally heavy rain will affect
TLH and VLD through the mid-morning hours along with gusty winds and
IFR conditions. Elsewhere, IFR ceilings are also expected with
lighter rainfall. Breezy to windy conditions will continue into the
afternoon with ceilings gradually improving and rain gradually
ending.
&&
.MARINE...
Issued at 919 PM EST Sat Dec 16 2023
A tightening pressure gradient associated with low pressure moving
just southeast of the coastal waters will lead to dangerous marine
conditions through the weekend, with frequent gale force wind gusts
expected tonight into Sunday morning. Observations from buoy 42036
around 7 pm EST indicate wind gusts around 40 knots. Given this and
trends in the guidance, a few hours of storm force wind gusts are
now expected late tonight into Sunday morning for nearshore waters
from the Suwannee River to Keaton Beach and offshore waters from
Suwannee River to Apalachicola FL. A Storm Warning is now in effect
for the aforementioned area. The low will move out of the region on
Sunday with breezy northwest winds expected. While gale and storm
conditions will subside late Sunday morning, advisory level
conditions are expected through at least Monday morning. As high
pressure moves into the region next week, borderline advisory-level
conditions will likely persist through much of the week.
&&
.FIRE WEATHER...
Issued at 919 PM EST Sat Dec 16 2023
Widespread rain is expected to occur across the forecast area
through Sunday afternoon, extinguishing fire weather concerns.
Despite transport winds around 10 to 15 knots, except around
20 to 25 knots at times on Sunday, dispersions are forecast to
be on the lower side through Tuesday due to low mixing heights.
However, dispersions are expected to remain above the headline
threshold, which is lower than 20 units. An increasingly dry
air mass will move into the region early next week, especially
on Tuesday in the wake of a cold frontal passage.
&&
.HYDROLOGY...
Issued at 235 PM EST Sat Dec 16 2023
Over the last three weeks, several heavy rainfall events across
South Alabama, South Georgia, and the Florida Big Bend and
Panhandle have led to overly saturated soils. While mainstem
rivers are at normal levels, smaller basin rivers and streams are
at above normal flows. Moreover, the saturated soils in these
areas are primed for excessive runoff, which could lead to flash
flooding. Flash flood guidance values across the portions of the
big bend are around 4-5 inches in 6 hours. Meanwhile, portions of
south- central Georgia are around 4 inches in 6 hours with areas
around Valdosta less than 4 inches.
Even though this system will move fairly quickly, the potential
exists for very heavy rainfall to occur in a short period of time,
which could lead to flash flooding, particularly in urban and
poor drainage areas. The current track of the low keeps the
heaviest totals across the Big Bend of Florida as well as south
central Georgia, where some locations could experience 3 to 4
inches of rain with locally heavier amounts throughout this event.
Points west will generally expect 1-2 inches of rain.
While mainstem rivers will respond to these rainfall amounts,
widespread river flooding is not likely, outside of the
Ochlockonee and Aucilla Rivers, where some threat of minor
flooding exists. However, the smaller basin rivers and creeks are
more vulnerable.
For coastal flooding, model guidance has come into better
agreement that the track of the surface low will generally remain
south of the region, which will lead to more northeasterly winds
across most areas through the duration of the event. This will
keep coastal flooding concerns to a minimum, with only coastal
Dixie county under a Coastal Flood advisory due to a small period
of onshore northwesterly winds associated with the high tide
cycle Sunday morning. However, the threat of moderate coastal
flooding has diminished and any flooding will likely remain in the
minor category based on 12z guidance.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 64 44 60 36 / 80 0 0 0
Panama City 65 44 62 37 / 30 0 0 0
Dothan 62 40 59 31 / 20 0 0 0
Albany 60 41 58 31 / 80 0 0 0
Valdosta 62 44 58 34 / 100 0 0 0
Cross City 66 46 62 36 / 70 0 0 0
Apalachicola 64 46 60 39 / 50 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 1 PM EST /noon CST/ this afternoon for
FLZ016>019-027>029-034-114-115-118-127-128-134.
Flood Watch until 10 AM EST this morning for FLZ018-019-028-029-
034-118-128-134.
High Rip Current Risk through late tonight for FLZ108-112-114-
115.
Coastal Flood Advisory until 1 PM EST this afternoon for FLZ134.
GA...Wind Advisory until 1 PM EST this afternoon for GAZ127>131-
145>148-156>161.
Flood Watch until 10 AM EST this morning for GAZ129>131-146>148-
158>161.
AL...None.
GM...Gale Warning until 10 AM EST /9 AM CST/ this morning for GMZ730-
752-755-770-772.
Small Craft Advisory from 10 AM EST /9 AM CST/ this morning to
10 AM EST /9 AM CST/ Monday for GMZ730-752-755-765-770-772-
775.
Small Craft Advisory until 9 AM CST Monday for GMZ750.
Gale Warning until 3 AM EST early this morning for GMZ765-775.
Storm Warning until 10 AM EST this morning for GMZ765-775.
&&
NEAR TERM...Worster
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...DVD
MARINE...LF
FIRE WEATHER...LF
HYDROLOGY...DobbsIn the hours before
Local storm report, Dec 17, 12:41 AM EST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1241 AM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM Non-Tstm Wnd Gst Florida a And M 30.43N 84.28W
12/17/2023 M41 MPH Leon FL Mesonet
The FAMU WeatherSTEM gusted to 41 mph.
&&Local storm report, Dec 17, 1:00 AM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
100 AM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM Rain 5 SSW Fletcher 29.68N 83.01W
12/17/2023 M4.01 inch Dixie FL Mesonet
An Ambient weather station measured 4.01
inches of rain so far.
0100 AM Rain Old Town 29.60N 82.98W
12/17/2023 M4.02 inch Dixie FL Mesonet
An Ambient weather station measured 4.02
inches of rain so far.
&&
DVDLocal storm report, Dec 17, 1:03 AM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
103 AM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM Rain Fletcher 29.75N 82.99W
12/17/2023 M3.08 inch Dixie FL Mesonet
FSWN Dixie County Emergency Services Station
3 has measured 3.08 inches of rain so far.
0103 AM Rain 3 ESE Old Town 29.59N 82.94W
12/17/2023 M4.01 inch Dixie FL Mesonet
FSWN Fanning Springs has measured 4.01
inches of rain so far.
&&
DVDLocal storm report, Dec 17, 1:40 AM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
140 AM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Rain 1 SSE Old Town 29.59N 82.98W
12/17/2023 M4.00 inch Dixie FL Mesonet
FSWN Old Town Elementary School total so
far.
0135 AM Rain 1 SW Cross City Airport 29.63N 83.11W
12/17/2023 M4.00 inch Dixie FL Public
FSWN Dixie County EOC total so far.
0137 AM Rain Cross City 29.64N 83.13W
12/17/2023 M4.02 inch Dixie FL Mesonet
FSWN Dixie County Managers Office total so
far.
&&
DVDLocal storm report, Dec 17, 1:50 AM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
150 AM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM Rain Old Town 29.60N 82.98W
12/17/2023 M5.01 inch Dixie FL Mesonet
Ambient weather station storm total so far.
0150 AM Rain 5 SSW Fletcher 29.68N 83.01W
12/17/2023 M5.01 inch Dixie FL Mesonet
Ambient weather station storm total so far.
&&
DVDLocal storm report, Dec 17, 2:02 AM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
202 AM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Non-Tstm Wnd Gst Saint George Island 29.68N 84.83W
12/17/2023 M44 MPH Franklin FL Mesonet
An Ambient weather station on St George
Island gusted to 44 mph.
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 9:08 PM EST | Storm Warning | TAE | 16 hr | |
| Dec 16, 11:58 PM EST | Areal Flood Advisory | TAE | Dixie | 8 hr |
| Dec 17, 3:05 AM EST | Areal Flood Advisory | TAE | Jefferson, Lafayette, Leon, Madison, Taylor, Wakulla | 5 hr |
| Dec 17, 6:55 AM EST | River Flood Warning | TAE | Taylor | 9 days |
Nearby
High Wind Warnings in Florida, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.